• Bernoulli
  • Volume 21, Number 2 (2015), 881-908.

On the almost sure convergence of adaptive allocation procedures

Alessandro Baldi Antognini and Maroussa Zagoraiou

Full-text: Open access


In this paper, we provide some general convergence results for adaptive designs for treatment comparison, both in the absence and presence of covariates. In particular, we demonstrate the almost sure convergence of the treatment allocation proportion for a vast class of adaptive procedures, also including designs that have not been formally investigated but mainly explored through simulations, such as Atkinson’s optimum biased coin design, Pocock and Simon’s minimization method and some of its generalizations. Even if the large majority of the proposals in the literature rely on continuous allocation rules, our results allow to prove via a unique mathematical framework the convergence of adaptive allocation methods based on both continuous and discontinuous randomization functions. Although several examples of earlier works are included in order to enhance the applicability, our approach provides substantial insight for future suggestions, especially in the absence of a prefixed target and for designs characterized by sequences of allocation rules.

Article information

Bernoulli, Volume 21, Number 2 (2015), 881-908.

First available in Project Euclid: 21 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Biased Coin Designs CARA Procedures minimization methods Response-Adaptive designs sequential allocations


Baldi Antognini, Alessandro; Zagoraiou, Maroussa. On the almost sure convergence of adaptive allocation procedures. Bernoulli 21 (2015), no. 2, 881--908. doi:10.3150/13-BEJ591.

Export citation


  • [1] Atkinson, A.C. (1982). Optimum biased coin designs for sequential clinical trials with prognostic factors. Biometrika 69 61–67.
  • [2] Atkinson, A.C. and Biswas, A. (2005). Adaptive biased-coin designs for skewing the allocation proportion in clinical trials with normal responses. Stat. Med. 24 2477–2492.
  • [3] Auer, P., Cesa-Bianchi, N. and Fischer, P. (2002). Finite-time analysis of the multiarmed bandit problem. Machine Learning 47 235–256.
  • [4] Baldi Antognini, A. and Giovagnoli, A. (2004). A new ‘biased coin design’ for the sequential allocation of two treatments. J. Roy. Statist. Soc. Ser. C 53 651–664.
  • [5] Baldi Antognini, A. and Giovagnoli, A. (2010). Compound optimal allocation for individual and collective ethics in binary clinical trials. Biometrika 97 935–946.
  • [6] Baldi Antognini, A. and Zagoraiou, M. (2011). The covariate-adaptive biased coin design for balancing clinical trials in the presence of prognostic factors. Biometrika 98 519–535.
  • [7] Baldi Antognini, A. and Zagoraiou, M. (2012). Multi-objective optimal designs in comparative clinical trials with covariates: The reinforced doubly adaptive biased coin design. Ann. Statist. 40 1315–1345.
  • [8] Bandyopadhyay, U. and Biswas, A. (2001). Adaptive designs for normal responses with prognostic factors. Biometrika 88 409–419.
  • [9] Begg, C.B. and Iglewicz, B. (1980). A treatment allocation procedure for sequential clinical trials. Biometrics 36 81–90.
  • [10] Benveniste, A., Métivier, M. and Priouret, P. (1990). Adaptive Algorithms and Stochastic Approximations. Applications of Mathematics (New York) 22. Berlin: Springer. Translated from the French by Stephen S. Wilson.
  • [11] Duflo, M. (1997). Random Iterative Models. Applications of Mathematics (New York) 34. Berlin: Springer. Translated from the 1990 French original by Stephen S. Wilson and revised by the author.
  • [12] Efron, B. (1971). Forcing a sequential experiment to be balanced. Biometrika 58 403–417.
  • [13] Eisele, J.R. (1994). The doubly adaptive biased coin design for sequential clinical trials. J. Statist. Plann. Inference 38 249–261.
  • [14] Fabian, V. (1968). On asymptotic normality in stochastic approximation. Ann. Math. Statist 39 1327–1332.
  • [15] Geraldes, M., Melfi, V., Page, C. and Zhang, H. (2006). The doubly adaptive weighted differences design. J. Statist. Plann. Inference 136 1923–1939.
  • [16] Gittins, J.C. (1979). Bandit processes and dynamic allocation indices. J. Roy. Statist. Soc. Ser. B 41 148–177. With discussion.
  • [17] Hall, P. and Heyde, C.C. (1980). Martingale Limit Theory and Its Application. Probability and Mathematical Statistics. New York: Academic Press.
  • [18] Heritier, S., Gebski, V. and Pillai, A. (2005). Dynamic balancing randomization in controlled clinical trials. Stat. Med. 24 3729–3741.
  • [19] Hill, B.M., Lane, D. and Sudderth, W. (1980). A strong law for some generalized urn processes. Ann. Probab. 8 214–226.
  • [20] Hu, F. and Rosenberger, W.F. (2006). The Theory of Response-Adaptive Randomization in Clinical Trials. Wiley Series in Probability and Statistics. Hoboken, NJ: Wiley.
  • [21] Hu, F. and Zhang, L.-X. (2004). Asymptotic properties of doubly adaptive biased coin designs for multitreatment clinical trials. Ann. Statist. 32 268–301.
  • [22] Hu, F., Zhang, L.-X. and He, X. (2009). Efficient randomized-adaptive designs. Ann. Statist. 37 2543–2560.
  • [23] Hu, Y. and Hu, F. (2012). Asymptotic properties of covariate-adaptive randomization. Ann. Statist. 40 1794–1815.
  • [24] Kushner, H.J. and Yin, G.G. (2003). Stochastic Approximation and Recursive Algorithms and Applications: Stochastic Modelling and Applied Probability, 2nd ed. Applications of Mathematics (New York) 35. New York: Springer.
  • [25] Lai, T.L. (2003). Stochastic approximation. Ann. Statist. 31 391–406. Dedicated to the memory of Herbert E. Robbins.
  • [26] Melfi, V.F., Page, C. and Geraldes, M. (2001). An adaptive randomized design with application to estimation. Canad. J. Statist. 29 107–116.
  • [27] Pavlidis, N.G., Tasoulis, D.K. and Hand, D.J. (2008). Simulation studies of multi-armed bandits with covariates. In 10th International Conference on Computer Modelling and Simulation, Cambridge (UK) 493–498. Los Alamitos: IEEE Computer Society.
  • [28] Pocock, S.J. and Simon, R. (1975). Sequential treatment assignment with balancing for prognostic factors in the controlled clinical trial. Biometrics 31 103–115.
  • [29] Robbins, H. and Monro, S. (1951). A stochastic approximation method. Ann. Math. Statistics 22 400–407.
  • [30] Robbins, H. and Siegmund, D. (1971). A convergence theorem for non negative almost supermartingales and some applications. In Optimizing Methods in Statistics (Proc. Sympos., Ohio State Univ., Columbus, Ohio, 1971) 233–257. Academic Press, New York.
  • [31] Robbins, H., Simons, G. and Starr, N. (1967). A sequential analogue of the Behrens-Fisher problem. Ann. Math. Statist. 38 1384–1391.
  • [32] Rosenberger, W.F. and Lachin, J.M. (2002). Randomization in Clinical Trials: Theory and Practice. Wiley Series in Probability and Statistics. New York: Wiley.
  • [33] Rosenberger, W.F., Stallard, N., Ivanova, A., Harper, C.N. and Ricks, M.L. (2001). Optimal adaptive designs for binary response trials. Biometrics 57 909–913.
  • [34] Rosenberger, W.F. and Sverdlov, O. (2008). Handling covariates in the design of clinical trials. Statist. Sci. 23 404–419.
  • [35] Rosenberger, W.F., Vidyashankar, A.N. and Agarwal, D.K. (2001). Covariate-adjusted response adaptive designs for binary response. J. Biopharm. Statist. 11 227–236.
  • [36] Signorini, D.F., Leung, R.J., Simes, R.J., Beller, E. and Gebski, V.J. (2001). Dynamic balanced randomization for clinical trials. Stat. Med. 12 2343–2350.
  • [37] Silvey, S.D. (1980). Optimal Design. An Introduction to the Theory for Parameter Estimation. Monographs on Applied Probability and Statistics. London: Chapman & Hall.
  • [38] Smith, R.L. (1984). Properties of biased coin designs in sequential clinical trials. Ann. Statist. 12 1018–1034.
  • [39] Smith, R.L. (1984). Sequential treatment allocation using biased coin designs. J. Roy. Statist. Soc. Ser. B 46 519–543.
  • [40] Soares, J.F. and Wu, C.-F.J. (1983). Some restricted randomization rules in sequential designs. Comm. Statist. Theory Methods 12 2017–2034.
  • [41] Taves, D.R. (1974). Minimization: A new method of assigning patients to treatment and control groups. J. Clin. Pharmacol. Therap. 15 443–453.
  • [42] Tymofyeyev, Y., Rosenberger, W.F. and Hu, F. (2007). Implementing optimal allocation in sequential binary response experiments. J. Amer. Statist. Assoc. 102 224–234.
  • [43] Wei, L.J. (1978). The adaptive biased coin design for sequential experiments. Ann. Statist. 6 92–100.
  • [44] Wei, L.J., Smythe, R.T. and Smith, R.L. (1986). $K$-treatment comparisons with restricted randomization rules in clinical trials. Ann. Statist. 14 265–274.
  • [45] Zhang, L.-X., Hu, F., Cheung, S.H. and Chan, W.S. (2007). Asymptotic properties of covariate-adjusted response-adaptive designs. Ann. Statist. 35 1166–1182.
  • [46] Zhang, L.-X. and Hu, F.-f. (2009). A new family of covariate-adjusted response adaptive designs and their properties. Appl. Math. J. Chinese Univ. Ser. B 24 1–13.